Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 24, NWS New York, NY

August 30, 2005Suffolk County, New York

NWS New York, NY issued this flash flood warning at Aug 30, 2005, 2:02 PM EDT for Suffolk County, New York. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2005, 2:02 PM EDT (18:02 UTC)
Expired
Aug 30, 2005, 3:00 PM EDT
In force
58 min
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

County Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 35 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 2:30 PM EDTFLASH FLOODCenterport, NYNUMEROUS STREETS FLOODED
Aug 30, 2:30 PM EDTFLASH FLOODNorthport, NYNUMEROUS STREETS FLOODED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2005-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2005-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 301804
FFWOKX
NYC103-301900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
202 PM EDT TUE AUG 30 2005

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUFFOLK COUNTY IN SOUTHEAST NEW YORK.

* UNTIL 300 PM EDT.

* AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR
  ESTIMATED HOURLY RAINFALL AMOUNTS OF BETWEEN 1 1/2 AND 2 INCHES
  PER HOUR.

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM
  THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME
  LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CENTEREACH...
  COMMACK...HUNTINGTON...NORTHPORT...PORT JEFFERSON...STONY BROOK...
  CENTERPORT...MOUNT SINAI...SMITHTOWN...ASHAROKEN...BELLE TERRE AND
  EAST NORTHPORT.

A FLASH FLOODING WARNING MEANS THAT FLOODING IS IMMINENT OR 
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND 
IMMEDIATELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR 
WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 4097 7346 4080 7337 4090 7294 4113 7306

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 9:30 AM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 30, 9:30 AM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
930 AM EDT TUE AUG 30 2005

...MUCH NEEDED RAINS ON THE WAY...

.NEAR TERM (TODAY AND TONIGHT)...
SOME BENEFICIAL RAINS OVER THE PARCHED FAR EASTERN PORTION OF CWA
EARLY THIS MORNING...1+ ACROSS PORTIONS OF SOUTH FORK OF LI AND
EASTERN NEW LONDON COUNTY. THIS IN RESPONSE TO A DEEP TROPICAL
MOISTURE FEED...WEAK SHORTWAVE/VORT ENERGY ROUNDING UPPER LOW OVER
ONTARIO...AND A WEAK BOUNDARY PROVIDING THE LOW-LEVEL CONVERGENCE.
EXPECT THIS ACTIVITY TO CONTINUE THROUGH THE AFTERNOON IN THE FORM
OF SCATTERED MODERATE/LOCALLY HEAVY SHRA/ISOLATED TSTMS. LIGHTER
RAIN SHOWER ACTIVITY OVER THE WESTERN HALF OF CWA IN RESPONSE TO
SHORTWAVE/VORT ENERGY WILL BECOME LOCALLY HEAVY THIS AFTERNOON WITH
DAYTIME HEATING CONVECTION IN THIS TROPICAL AIRMASS. HAVE INCREASED
POPS TO LIKELY/CAT ACROSS THE AREA TO ACCOUNT FOR THIS. A GOOD DEAL
OF CLOUD COVER WILL LIMIT SURFACE BASED INSTABILITY TODAY...WHICH
SHOULD KEEP ANY TSTM ACTIVITY BELOW SEVERE LEVELS. MAIN THREAT WILL
BE TORRENTIAL DOWNPOURS.

OTHERWISE...THE COMBINATION OF A SLOW MOVING UPPER LOW SOUTH OF
JAMES BAY... EXTENDING SOUTHWARD INTO THE OH AND TN VALLEYS...WILL
HELP TO STEER THE REMNANTS OF KATRINA TO THE NORTHEAST. THE CURRENT
TPC FORECAST TAKES THE REMNANT LOW WELL WEST OF THE FORECAST
AREA...TRACKING UP INTO THE OH VALLEY TONIGHT AND INTO THE ST.
LAWRENCE RIVER VALLEY WED NIGHT.

TROPICAL MOISTURE STREAMING OUT AHEAD OF THE SYSTEM AROUND THE
WESTERN PERIPHERY OF THE SUB TROPICAL RIDGE AND WEAK PERTURBATIONS
BOTH AT THE SURFACE AND ALOFT WILL RESULT IN GOOD CHANCES OF
RAINFALL THE NEXT 36 HOURS.

AS THE REMNANTS OF KATRINA WORK UP INTO THE OHIO VALLEY THIS
EVENING...A STRENGTHENING LOW-LEVEL JET WILL DEVELOP ALONG THE
EASTERN SEABOARD. THIS IS EXPECTED TO PROVIDE ENOUGH THERMAL FORCING
IN A MOISTURE-LADEN AIRMASS TO PRODUCE WIDESPREAD RAINFALL
OVERNIGHT. IN FACT...LOCALIZED HEAVY DOWNPOURS WILL BE POSSIBLE
UNTIL A COLD FRONT CLEARS THE AREA WED EVENING.
&&

.SHORT TERM (WEDNESDAY THROUGH THURSDAY)...
AIRMASS BECOMES A BIT LESS STABLE ON WED WITH SLIGHTLY HIGHER TEMPS.
HOWEVER...DEEP MOISTURE WILL RESULT IN MOSTLY CLOUDY CONDITIONS...
LIMITING THE TRUE POTENTIAL. 0-1 KM HELICITY VALUES ON WED ON THE
ORDER OF 150 TO 200 M2/S2. THUS...LOW TOP CONVECTION WITH SUPERCELL
DEVELOPMENT WILL HAVE TO BE CLOSELY WATCHED IN THIS TROPICAL
AIRMASS. A LIMITING FACTOR THOUGH IS THAT THE REMNANT LOW WILL TRACK
TO THE WEST OF THE APPALACHIANS...WHICH USUALLY LIMITS THE AMOUNT OF
LOW-LEVEL SHEAR. WHILE A LOW CAPE ENVIRONMENT IS FORECAST ON
WED...ANY SIGNIFICANT BREAKS IN THE CLOUD WOULD FURTHER DESTABILIZE
THE AIRMASS.

SIDING WITH THE GFS AND CANADIAN SOLUTIONS WE ARE LOOKING FOR A
FRONTAL PASSAGE BETWEEN 00Z AND 06Z THU WITH DRY CONDITIONS EXPECTED
BY DAYBREAK. WEAK COLD ADVECTION AND A DRYING AIRMASS WILL ALLOW FOR
GOOD HEATING OF THE SFC WITH TEMPS WELL INTO THE 80S THU AFT.
&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
A DRIER AND SLIGHTLY COOLER AIRMASS IS THEN EXPECTED TO DOMINATE THE
LOCAL REGION THROUGH THE REMAINDER OF THE LONG TERM. STAYED VERY
CLOSE TO HPC GUIDANCE THROUGH THE ENTIRE EXTENDED PERIOD.
&&

.MARINE...
WINDS AND SEAS WILL LIKELY STAY BELOW SCA CRITERIA THROUGH TODAY.
THEREAFTER...THE GRADIENT AND LLJ SHOULD INCREASE DUE TO THE CLOSE
PASS OF THE REMNANTS OF KATRINA. THIS WILL LIKELY BE ENOUGH TO CAUSE
FOR SCA WINDS WED AND WED NIGHT...ESPECIALLY ON THE OCEAN. SEAS ON
THE OCEAN WILL LIKELY RESPOND BY LATE TONIGHT BY GOING UP TO AROUND
5 FT...TOPPING OUT AROUND 8-9 FT WED EVENING. WINDS AND SEAS SUBSIDE
THURS ONWARD.
&&

.AVIATION...
VERY MOIST AIRMASS IN PLACE WITH SOUTHERLY WINDS AROUND 10 KNOTS OR
SO PREVAILING THROUGH THE PERIOD. CIGS STILL IN THE IFR/MVFR RANGE
AT SOME TERMINALS BUT EXPECT THIS TO LIFT TO MAINLY VFR THIS
AFTERNOON ALTHOUGH SHOWERS WILL LOWER THIS AT TIMES. VSBY OUTSIDE OF
SHOWERS SHOULD REMAIN VFR. THIS EVENING BOTH CIGS AND VSBY WILL
LOWER TO IFR OR LOWER AND REMAIN DOWN THROUGH EARLY WEDNESDAY
MORNING.
&&

.HYDROLOGY...
EXPECT A QPF OF BETWEEN 1 AND 1 1/2 INCHES THROUGH WEDNESDAY NIGHT
WITH POSSIBLY SOME LOCALIZED HIGHER AMOUNTS. DUE TO THE TROPICAL
NATURE OF AIRMASS...THE POTENTIAL FOR LOCALIZED FLOODING IS
POSSIBLE...HOWEVER...SINCE THE AREA HAS BEEN VERY DRY...WE DO NOT
EXPECT THE RAINFALL TO CAUSE ANY SIGNIFICANT PROBLEMS WITH RIVERS
AND STREAMS.
&&

.FIRE WEATHER...
THE FORECAST HIGH HUMIDITY AND SIGNIFICANT RAINFALL OVER THE NEXT
TWO DAYS WILL PUT AN END TO THE RECENT FIRE WEATHER DANGER.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Aug 30, 5:36 AM EDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
536 AM EDT TUE AUG 30 2005

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTZ005>012-NJZ002>006-011-NYZ067>081-311000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
536 AM EDT TUE AUG 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL TO ACCOMPANY
ANY SHOWERS AND THUNDERSTORMS DURING THE NEXT 24 HOURS. DUE TO THE
RECENT STRETCH OF DRY WEATHER...WE DO NOT EXPECT THE RAINFALL TO
CAUSE ANY SIGNIFICANT PROBLEMS WITH RIVERS AND STREAMS. LOCALIZED
FLOODING IS POSSIBLE...BUT MAINLY OF THE MINOR NUISANCE VARIETY...
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

AN APPROACHING COLD FRONT WILL INTERACT WITH A MOISTURE-RICH AIRMASS.
THIS WILL RESULT IN ADDITIONAL RAINFALL ON WEDNESDAY AS SHOWERS AND
THUNDERSTORMS DEVELOP ALONG AND AHEAD OF THE COLD FRONT. THE COLD
FRONT IS FORECAST TO MOVE THROUGH THE TRI-STATE AREA DURING THE
EVENING HOURS...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ANZ330-335-338-350-353-355-311000-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
536 AM EDT TUE AUG 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS
OF SOUTHEASTERN NEW YORK...NORTHEASTERN NEW JERSEY AND SOUTHERN
CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

A STRENGTHENING SOUTHERLY FLOW IS EXPECTED TO BRING SEAS ON THE
OCEAN UP TO SMALL CRAFT ADVISORY CRITERIA TONIGHT...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

SMALL CRAFT CONDITIONS ARE FORECAST ON ALL WATERS DURING THE DAY
WEDNESDAY AND MAY CONTINUE INTO THURSDAY FOR SEAS ON THE OCEAN...
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 2:23 PM EDTSpecial Marine WarningOKX67 min

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.